Irene, a 17-year-old girl with a milk allergy from Manzanares, Ciudad Real, Spain, was on a trip to nearby Campo de Criptana to take part in a series of religious events organized by her pastoral youth group. While drinking coffee with friends, she suffered cardiac arrest from anaphylactic shock and was rushed to a nearby hospital by ambulance where she was admitted to the intensive care unit.
Although doctors were able to stabilize her condition, she lost consciousness and remained in a coma. She died three days later.
Irene’s funeral was held on March 9 in her parish where she was a volunteer. She belonged to a choir and a music and dance group in Manzanares and attended secondary school.
The girl was reportedly very careful to avoid milk due to her allergy. A source said the group had gone to a friend’s house for coffee between activities, and although the host was careful to serve her black coffee without milk, the coffee maker — a Nespresso-type that uses pods — was contaminated with milk protein. That slight trace of milk was enough to trigger her anaphylaxis leading to this horrific tragedy.
Her parish issued the following statement:
Our dear Irene is already resting in La Paz de Cristo! We appreciate her generous work as volunteer at “I believe” and we ask for a prayer for her eternal rest and we are very present to her parents, brother and other family. May God strengthen you in this painful moment.
We don’t know much else about Irene other than she was yet another young member of the allergic community who died far too early. We send her family, friends, and parish our sincere condolences and a wish for solace in the days to come.
By all accounts, this active young girl was like millions of others: coping with her food allergies the best she knew how. But this tragedy shows that anaphylaxis can strike anywhere, any time, even to the most vigilant.
It is unknown whether Irene carried epinephrine but there is no indication the drug was administered before the ambulance arrived. Epinephrine is the only drug that can counter the effects of anaphylaxis provided it is administered promptly, and that means it must always be on hand.
We urge all who have been prescribed epinephrine take two auto-injectors along everywhere, every time, and to administer the drug as soon as anaphylaxis is suspected. It is your lifeline should the unthinkable happen, but it can only help if you have it with you.
Unfortunately, the unthinkable happens all the time so be prepared.